Lake Huron, 2007

Marine Hail in Lake Huron, July 8, 2007

July 8, 2007 · NWS APX · 2 events in 2 counties and zones

An isolated severe thunderstorm moved southeast from Eastern Upper Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated severe thunderstorm moved southeast from Eastern Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 8, 10:50 AM EST, 12 minutes earlier.

Area forecast discussion, Jul 8, 10:50 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EDT SUN JUL 8 2007

.UPDATE...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
FAST NW FLOW ALOFT WITH INITIAL SHORTWAVE EXITING TO THE EAST. THIS
FEATURE...ALONG WITH ADVECTION OF H8 TDS TO 16C AND +25C AIR FROM
GRB (12Z SOUNDING)...AS WELL AS EXTREMELY MIXED ELEVATED LAYER WITH
LAPSE RATES TO 8.5C/KM RESULTED IN THE SUSTAINED MCS THAT PROVIDED
SOME STRONG RADAR INTERPRETED LOW LEVEL WINDS WITH DESCENDING REAR
INFLOW JET OF 70KTS...AND LARGE HAIL TO MUCH OF NRN MICHIGAN. THE
WESTERLY ORIENTED H8 LLJ OF 40KTS CONTINUES TO SPARK OFF ISOLATED TO
SCATTERED SHOWERS AND STORMS OVER LAKE MICHIGAN AND EASTERN UPPER.
THIS SEEMINGLY BEING HELPED BY OUTFLOW BOUNDARY FROM EARLIER MCS
(SEEN FROM NRN GRB TO CVX. VERY WARM (+25C H8 AIR/+17C 750MB AIR)
STILL SET TO ARRIVE VIA SW LOW LEVEL WINDS. THIS VERY WARM AIR
LIKELY TO CAP OFF ANY CONVECTION UNTIL FROPA LATE THIS AFTERNOON AND
THIS EVENING. LATEST VIS SATELLITE THE BEST INDICATOR OF THIS AIR
MASS WHICH REMAINS JUST SOUTH OF AFOREMENTIONED REDEVELOPING
CONVECTION (LINE OF CLEARING FROM FAR SRN GREEN BAY TO LUDINGTON AND
SW LOWER. RUC DATA SUGGESTS THAT THIS WARM AIR/CAPPING WILL SPREAD
INTO ALL OF NRN MICHIGAN (SEEMINGLY UNLIKELY) BY LATE THIS
AFTERNOON...RESULTING IN AN OVERWHELMING >100 J/KG OF CINH TO
OVERCOME. WITH NEW CONVECTION FIRING ALREADY...WILL MAINTAIN
SCATTERED STORMS THROUGH THE AFTERNOON IN ALL BUT THE FAR SW/SRN
CWA...GENERALLY SOUTH OF M-72.

FROPA ARRIVES LATE THIS AFTERNOON IN EASTERN UPPER AND THIS EVENING
FOR NRN LOWER...MAYBE AS LATE AS OVERNIGHT FOR FAR SE AREAS NEAR THE
THUMB. AM EXPECTING STORMS TO FIRE OVER WISCONSIN WITH THE FRONT DUE
TO SOME COOLING ALOFT AND LIFT WITH THE FRONT...AND THEN SLIDE INTO
OUR REGION THIS EVENING...INCREASING IN COVERAGE. THIS SHOULD BE
ENOUGH FOR THE STRONG CAP TO BE OVERCOME. WITH 3000 J/KG OF FAT CAPE
AVAILABLE...EXTENDING UP INTO THE -10 TO -30C RANGE AND MID LEVEL
WINDS 45-55 KTS...DAMAGING WINDS TO 60 MPH AND LARGE HAIL TO ONE AND
A HALF INCHES IN DIAMETER SEEM JUSTIFIED FOR THE STRONGER STORMS.

UPDATED ZFP AND HWO ALREADY OUT.     SMD

&&

.AVIATION...VFR CONDITIONS WILL DOMINATE TODAY AND TONIGHT ACROSS
NRN LOWER MICHIGAN. HOWEVER...SCT TO NMRS SHRA/TSRA WILL MOVE THRU
THE REGION THIS MORNING. SOME STORMS COULD BE STRONG TO SEVERE...
WITH LARGE HAIL AND WINDS AOA 50 KTS AT THE SURFACE IN AND NEAR
STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT ALONG AND AHEAD OF THE SURFACE LOW AND COLD
FRONT AS THEY SHIFT SE INTO NRN LOWER MICHIGAN.

&&

.UPDATE...ISSUED 512 AM
UPDATED GRIDS AND FORECAST PRODUCTS TO REFLECT SVR TSRA WATCH 491
EFFECTIVE UNTIL 15Z. STRONG TO SVR TSRA IS DEVELOPING WHERE THE 45
KT 850 MB JET IS FEEDING INTO WRN UPPER MICHIGAN JUST ON THE FRINGE
OF THE MID LEVEL CAP WHERE CAPES ARE APPROACHING 2000 J/KG AND
PRONOUNCED 850 MB THETA E RIDGING RESIDES. WITH 850-500 MB BECOMING
INCREASINGLY UNIDIRECTIONAL...MAIN THREAT THIS MORNING WILL BE LARGE
HAIL AND DAMAGING WINDS.

&&

.DISCUSSION...ISSUED 334 AM
LOW PRESSURE CONTINUES TO DEVELOP OVER NRN MINNESOTA EARLY THIS
MORNING. ASSOCIATED WARM FRONT EXTENDS FROM THE LOW THRU LAKE
SUPERIOR INTO SE ONTARIO. ORGANIZED AREA OF CONVECTION IS FIRING
ALONG THIS FRONT OVER NRN LAKE SUPERIOR IS MAKING STEADY SE
PROGRESS. ANOTHER AREA OF CONVECTION CONTINUES TO DEVELOP OVER THE
DAKOTAS ALONG THE COLD FRONT. POTENTIAL FOR STRONG CONVECTION WILL
REMAIN THE PRIMARY FORECAST FOCUS OVER THE NEXT 24 HOURS AS THIS
SYSTEM SLOWLY DROPS SE THRU MICHIGAN. ADDITIONAL FORECAST ISSUES
WILL REVOLVE AROUND HIGH TEMPS TODAY AS STRONG LOW LEVEL WAA TAKES
PLACE AHEAD OF THE SURFACE LOW AND COLD FRONT. WEATHER THEN QUIETS
AND COOLS UNTIL MID WEEK WHEN ANOTHER NRN STREAM LOW MOVES THRU THE
WRN GREAT LAKES.

TODAY AND TONIGHT...SURFACE LOW WILL PRESS SE INTO CENTRAL UPR
MICHIGAN AND THE GREEN BAY AREA BY LATE THIS AFTERNOON AND THEN
SHIFT EASTWARD INTO SE ONTARIO TONIGHT. ASSOCIATED COLD FRONT WILL
REACH THE STRAITS AREA DURING THE EVENING...AND THEN SLOWLY PUSH SE
TO NEAR SAGINAW BAY OVERNIGHT. STRONG CAP IN PLACE AHEAD OF THE
FRONT WILL LIMIT CONVECTION DEVELOPMENT...WITH 700 MB TEMPS OF
AROUND +12 C. WARM MOIST LOW LEVEL AIRMASS AHEAD OF THE FRONT WILL
BOOST TEMPS INTO THE 90S ACROSS NRN LOWER MICHIGAN AND WELL INTO THE
80S IN ERN UPR MICHIGAN. CAPES OF AROUND 3000 J/KG WILL DEVELOP
DURING THE HEAT OF THE DAY...BUT AGAIN...STRONG CAP WILL GREATLY
LIMIT CONVECTION...AND AT THIS POINT...THIS SHOULD PRECLUDE SEVERE
WEATHER. HOWEVER...CANNOT RULE OUT THE CHANCE OF TSRA AS THIS FRONT
MOVES THRU...AND IF SOMETHING DOES DEVELOP...A FEW STRONG STORMS ARE
POSSIBLE DUE TO AMPLE INSTABILITY AND SOME SHEAR THRU THE COLUMN.
WILL SLOWLY INCREASE CHANCES OF SHRA/TSRA FROM NW TO SE THRU TODAY
AND THIS EVENING...AND PULL CHANCES OF PRECIP OUT OF ERN UPR
MICHIGAN OVERNIGHT AS DRY AIR BEGINS TO FILTER INTO THIS REGION
BEHIND THE FRONT.

MONDAY AND MONDAY NIGHT...COLD FRONT SHOULD CLEAR THE AREA BY MIDDAY
OR SO. WILL ALLOW FOR A LINGERING CHANCE OF SHRA/TSRA ACROSS THE SRN
TIER OF COUNTIES IN THE MORNING...WITH DRY CONDITIONS RETURNING TO
THE REGION MONDAY AFTERNOON AND NIGHT. LOW LEVEL CAA WILL PROVIDE
NOTICEABLY COOLER CONDITIONS...WITH HIGH TEMPS MONDAY AFTERNOON IN
THE UPPER 70S TO AROUND 80. LOW TEMPS MONDAY NIGHT WILL DROP BACK
INTO THE 50S.

LATER PERIODS (TUE-THU)...MODELS ARE IN MUCH BETTER AGREEMENT DURING
THE MEDIUM RANGE PERIODS THAN AT THIS TIME YESTERDAY...SPECIFICALLY
IN REGARDS TO TIMING OF THE NEXT COLD FRONT DUE TO ARRIVE ON
WEDNESDAY.  BUT FOR TUESDAY...WEAK AREA OF HIGH PRESSURE WILL BE
CENTERED OVER THE NORTHERN GREAT LAKES THROUGH MIDDAY WITH ZONAL
FLOW ALOFT.  PRESENCE OF THERMAL TROUGHING WITH 850MB TEMPERATURES
RANGING BETWEEN 10-13C MAY ALLOW SOME DIURNAL CU TO FORM BY LATE
MORNING.  AS LOW PRESSURE OVER THE PLAINS REACHES THE WESTERN GREAT
LAKES...STALLED OUT FRONT OVER THE SOUTHERN GREAT LAKES WILL RETURN
NORTH AS A WARM FRONT AND MAY BRING SOME CLOUDS TO THE WESTERN HALF
OF THE CWA.  WILL KEEP MENTION OF SHOWERS OUT OF THE FORECAST FOR
NOW AS LIFT IS PRETTY MEAGER.  OTHERWISE...A COMFORTABLE DAY WITH
HIGHS RANGING FROM THE MID 70S NORTH TO LOW 80S SOUTH.

TUESDAY NIGHT AND WEDNESDAY...STRONG SHORTWAVE DROPPING SE OUT OF
THE NORTHERN PLAINS WILL PUSH A STRONG COLD FRONT TOWARDS NORTHERN
MICHIGAN BY EARLY WEDNESDAY MORNING.  IMPRESSIVE DYNAMICS ASSOCIATED
WITH THIS SYSTEM LOOK TO SUPPORT A BAND OF PRECIPITATION AND WILL
INCREASE PRECIP CHANCES FOR EASTERN UPPER AND INTRODUCE POPS TUESDAY
NIGHT FOR NORTHERN LOWER.  MOISTURE POOLING ALONG THE FRONT WILL
HELP 850MB DEWPOINTS INCREASE BETWEEN 12-14C WHILE PWATS INCREASE TO
AROUND 1.75 INCHES SUPPORT A CHANCE FOR DECENT RAINFALL GIVEN THE
STRONG SYNOPTIC LIFT.  HOWEVER...TIMING OF FROPA...WEAK LIS AROUND
-2C...AND MEAGER ELEVATED INSTABILITY UP TO AROUND 400 J/KG WILL
LIMIT SEVERE POTENTIAL.  CANNOT COMPLETELY RULE OUT SEVERE
CHANCES WITH DECENT WIND FIELDS ALOFT AND DYNAMICS PRESENT.  FRONT
LOOKS TO EXIT THE CWA AROUND EARLY AFTERNOON WITH COLD ADVECTION AND
MID-LEVEL DRY AIR MOVING IN.

WEDNESDAY NIGHT AND THURSDAY...UPPER LEVEL TROUGHING FIRMLY
ESTABLISHES ITSELF ACROSS THE GREAT LAKES AS 850MB TEMPS COOL TO THE
5-6C RANGE. THIS WOULD SUPPORT HIGHS NEAR 70 DEGREES ON THURSDAY.
HOWEVER...DESPITE THE COOLISH TEMPS...WEAK WAVES PASSING AROUND THE
UPPER TROUGH AND THE PRESENCE OF UNUSUALLY COOL 500MB TEMPS AROUND
-20C...CANNOT RULE OUT SHOWERS WEDNESDAY NIGHT AND THURSDAY...AND
WILL KEEP CURRENT POP SITUATION GOING.

MPC

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 10:20 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT SUN JUL 8 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-091000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1120 AM EDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST ACROSS EASTERN UPPER...WHILE
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON AND EVENING ACROSS THE REMAINDER OF NORTHERN MICHIGAN.
SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS TO 60 MPH AND LARGE
HAIL TO AN INCH AND A HALF IN DIAMETER. THE BEST CHANCE FOR SEVERE
STORMS WILL BE LATE THIS AFTERNOON ACROSS EASTERN UPPER...AND THIS
EVENING FOR NORTHERN LOWER MICHIGAN...WITH THE APPROACH OF A COLD
FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS WILL LINGER INTO MONDAY MORNING FOR
LOCATIONS ALONG AND SOUTH OF M 55 IN NORTHERN LOWER MICHIGAN.
SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

SMD

The radar

The NCL Michigan radar (KAPX), 120 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

2 marine hail. Local standard time, as filed.

Marine Hail, St Ignace to False Detour Channel

When
July 8, 11:02 AM EST
Where
St Ignace to False Detour Channel forecast zone, 4 mi SSE of Cedarville
Measured
0.75 in hail
Reported by
Public
Coordinates
45.947, -84.288

Marine Hail, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
July 8, 11:09 AM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border forecast zone, 5 mi NE of Bois Blanc Island
Measured
0.75 in hail
Reported by
Public
Coordinates
45.801, -84.757

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50971, 50972.